Revista médica de Chile
versión impresa ISSN 0034-9887
VEGA, Jorge; GOECKE, Helmuth; RODRIGUEZ, Mª De Los Ángeles y VERGARA, Mª Teresa. Thalidomide for recurrent gastrointestinal bleeding caused by angiodysplasia: Report of one case. Rev. méd. Chile [online]. 2011, vol.139, n.7, pp. 909-913. ISSN 0034-9887. http://dx.doi.org/10.4067/S0034-98872011000700012.
Chronic hemodialysis patients may have recurrent bleeding from gastrointestinal angiodysplasia, that often is diffusely located in the digestive tract or in places difficult to reach with traditional endoscopes. Therefore, they cannot be locally treated or removed. We report a 70 years old man on chronic hemodialysis, with severe and persistent anemia due to bleeding from angiodysplasia of the small bowel. Despite administration of high doses of erythropoiesis stimulating agents, intravenous iron, folate, B6 and B12 vitamins, his hemoglobin levels were < 6.5g/dL, becoming totally dependent on transfusions ofred blood cells (up to 46 units per year). Recurrent bleeding was refractory to conventional management and we decided to use thalidomide at doses of 50-100 mg/day achieving rapid control of gastrointestinal bleeding and significant increase of hemoglobin levels, not requiring further transfusions.
Palabras clave : Angiodysplasia; Renal dialysis; Thalidomide.